Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Quad Cities, IA

May 26, 2022McDonough County, Warren County, Illinois

NWS Quad Cities, IA issued this flash flood warning at May 26, 2022, 12:54 PM CDT for McDonough County, Warren County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2022, 12:54 PM CDT (17:54 UTC)
Expired
May 26, 2022, 3:35 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WGUS53 KDVN 261754
FFWDVN
ILC109-187-270000-
/O.NEW.KDVN.FF.W.0006.220526T1754Z-220527T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
1254 PM CDT Thu May 26 2022

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Northeastern McDonough County in west central Illinois...
  Warren County in west central Illinois...

* Until 700 PM CDT Thursday.

* At 1254 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 0.5 to 1 inch in 2 
  hours. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4107 9075 4106 9044 4057 9045 4059 9077
      4059 9075

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 2 HOURS

$$

Gross
1 follow-up statement
649 
WGUS73 KDVN 262035
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
335 PM CDT Thu May 26 2022

ILC109-187-262045-
/O.CAN.KDVN.FF.W.0006.000000T0000Z-220527T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonough IL-Warren IL-
335 PM CDT Thu May 26 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN MCDONOUGH AND 
WARREN COUNTIES...

Law enforcement reports that minor flooding in Monmouth is no longer 
occurring, and no flooding was reported in Warren County and far 
northern McDonough County. The heavy rain has ended, although 
scattered storms with heavy downpours are still possible through 
early evening. Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 4107 9075 4106 9044 4057 9045 4059 9077
      4059 9075

$$

RP Kinney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 26, 12:52 PM CDT, 2 minutes earlier.

Area forecast discussion, May 26, 12:52 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1252 PM CDT Thu May 26 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 AM CDT Thu May 26 2022

Upper low was near Joplin, MO VCNTY with a stalled frontal
boundary from nw MO to ne IA into central WI. Rainfall amounts
over an inch were measured last evening and this had led to areas
of low stratus and some fog.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 300 AM CDT Thu May 26 2022

Key messages:

1) Marginal (1 of 5) risk for severe storms east.

2) Warm again especially in our east.

3) Showers and thunderstorms likely late afternoon into evening.

Today: Upper low will track across the MO Ozarks to southern IN by
12z Friday. Spokes of PVA will rotate around this low and produce
off and on showers and thunderstorms. The better coverage will be
found roughly our eastern half of the cwa and in the afternoon and
evening. SPC has a marginal (1 of 5) risk for severe storms but
the shear and SRH is not as good as yesterday. However, there is
still sufficient shear and SBCAPE is progged at 2500 J/kg
especially roughly along and east of the MS River. The main risk
today appears to be localized damaging wind. Highs will range from
the mid 70s east to the mid to upper 60s west.

Tonight: With the upper low tracking farther east the showers and
storms will also gradually diminish or end from west to east
overnight. This also means the front will be pushing across the
cwa turning winds northerly with the frontal passage. Lows will be
mainly in the lower to mid 50s.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 300 AM CDT Thu May 26 2022

Key Messages:

1.  Summer like weather through the period.
2. Cold Front midweek will bring chances for pops to area.

Discussion:

Guidance coming in suggesting the entire holiday weekend looks dry.
There remains some low chances for pops overnight with potential
nocturnal convection north of the area, however it is trending
towards a dry weekend with temps in the upper 70s Sat, to 80s on
Sunday and then the 90s for Memorial day.  Blended dewpoints remain
in the 60s and even some models mix down afternoon Tds to the 50s.
This could mean a less moist heat than we are used to.  That said,
the GFS has Tds in the 70s.  So we will need to keep an eye on this.
 If the Tds are in the 70s, then we may see a better chance for
afternoon storms.

After this, guidance is in good agreement on a cold front sweeping
through the area. Guidance does not agree on chances for pops with
this front.  There likely will be as the cold air behind it is quite
strong, so baroclinicity with it should lead to some strong forcing
for ascent.  Something to watch in the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1244 PM CDT Thu May 26 2022

Scattered showers and thunderstorms will bring bouts of MVFR/IFR
ceilings and visibilities this afternoon as the activity moves
from south to north through the area. Low clouds may wrap back in
from the NW tonight leading to periods of MVFR/IFR. Expect gusty
winds, heavy rainfall, and potentially hail with the strongest
storms today.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Gibbs
AVIATION...Uttech
Hazardous weather outlook, May 26, 3:25 AM CDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
325 AM CDT Thu May 26 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
325 AM CDT Thu May 26 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk of severe thunderstorms this afternoon
and evening, mainly east of a line from Galena, Illinois to
Muscatine, Iowa to Keokuk, Iowa. The main threats are localized
damaging winds and lightning.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

Haase

In the hours before

Local storm report, May 26, 9:01 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
901 AM CDT THU MAY 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
05/26/2022  M0.97 INCH       SCOTT              IA   TRAINED SPOTTER

            STORM TOTAL.

&&

TAS
Local storm report, May 26, 10:26 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1026 AM CDT THU MAY 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     HEAVY RAIN       1 NNE MARION            42.05N 91.58W
05/26/2022  M1.40 INCH       LINN               IA   TRAINED SPOTTER

            DELAYED REPORT - RAINFALL THROUGH 10:30 PM
            05/25/2022.

&&

TAS
Special weather statement, May 26, 11:22 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1122 AM CDT Thu May 26 2022

ILZ026-035-261645-
Warren IL-McDonough IL-
1122 AM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of southern Warren and
northeastern McDonough Counties through 1145 AM CDT...

At 1122 AM CDT, Doppler radar was tracking a strong thunderstorm over
Little Swan Lake, or 15 miles north of Macomb, moving north at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Roseville around 1140 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4088 9077 4090 9044 4061 9045 4059 9068
TIME...MOT...LOC 1622Z 175DEG 14KT 4068 9057

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ervin
Special weather statement, May 26, 11:29 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1129 AM CDT Thu May 26 2022

ILZ025-026-034-035-261700-
Warren IL-Henderson IL-McDonough IL-Hancock IL-
1129 AM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of northeastern
Hancock, southeastern Henderson, southwestern Warren and northwestern
McDonough Counties through NOON CDT...

At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm near
Colchester, or 7 miles west of Macomb, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sciota around 1145 AM CDT.

Other locations in the path of this storm include Blandinsville, La
Harpe, Terre Haute and Raritan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4045 9071 4038 9092 4066 9105 4073 9080
TIME...MOT...LOC 1629Z 167DEG 16KT 4048 9083

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Ervin
Local storm report, May 26, 12:20 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1220 PM CDT THU MAY 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             MONMOUTH                40.91N 90.64W
05/26/2022  E1.00 INCH       WARREN             IL   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL AND TORRENTIAL
            RAIN IN MONMOUTH.

&&

TAS
Special weather statement, May 26, 12:28 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1228 PM CDT Thu May 26 2022

IAZ087-098-261800-
Van Buren IA-Jefferson IA-
1228 PM CDT Thu May 26 2022

...A strong thunderstorm will impact portions of northwestern Van
Buren and southwestern Jefferson Counties through 100 PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keosauqua, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Leando around 1245 PM CDT.

Other locations in the path of this storm include Douds and
Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4094 9188 4070 9188 4069 9212 4091 9218
      4094 9218
TIME...MOT...LOC 1728Z 175DEG 13KT 4077 9201

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Gunkel

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:07 PM CDTSpecial Weather StatementDVNHenry, Mercer, Rock Island38 min
May 25, 9:37 PM CDTSpecial Weather StatementDVNCarroll23 min
May 26, 7:36 AM CDTSpecial Weather StatementDVNMcDonough24 min
May 26, 8:16 AM CDTSpecial Weather StatementDVNMcDonough29 min
May 26, 11:22 AM CDTSpecial Weather StatementDVNWarren23 min
May 26, 11:29 AM CDTSpecial Weather StatementDVNMcDonough31 min
May 26, 11:41 AM CDTSevere Thunderstorm WarningDVNWarren64 min
May 26, 12:34 PM CDTSevere Thunderstorm WarningDVNMercer41 min
May 26, 1:20 PM CDTSpecial Weather StatementDVNRock Island25 min
May 26, 1:45 PM CDTSpecial Weather StatementDVNHenry30 min
May 26, 2:06 PM CDTSpecial Weather StatementDVNRock Island39 min
May 26, 2:18 PM CDTSpecial Weather StatementDVNStephenson57 min
May 26, 2:21 PM CDTFlash Flood WarningDVNHenry58 min
May 26, 2:38 PM CDTSpecial Weather StatementDVNJo Daviess37 min
May 26, 2:56 PM CDTSpecial Weather StatementDVNCarroll34 min
May 26, 3:20 PM CDTSpecial Weather StatementDVNCarroll40 min
May 26, 3:50 PM CDTSpecial Weather StatementDVNJo Daviess25 min
May 26, 4:19 PM CDTSpecial Weather StatementDVNHancock26 min

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.